Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 104, NWS Blacksburg, VA

September 9, 2009City of Roanoke, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 9, 2009, 7:52 PM EDT for City of Roanoke, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2009, 7:52 PM EDT (23:52 UTC)
Expired
Sep 9, 2009, 10:57 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County City of Roanoke, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 092352
FFWRNK
VAC770-100545-
/O.NEW.KRNK.FF.W.0104.090909T2352Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA

* UNTIL 145 AM EDT.

* AT 751 PM EDT...LOCAL OFFICIALS REPORTED FLASH FLOODING FROM HEAVY 
  RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE IN
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3731 7992 3729 7990 3724 7990 3723 7991
      3723 7996 3724 7998 3729 8001 3730 8001
      3731 8000 3732 7992

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 100013
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT WED SEP 9 2009

VAC770-100545-
/O.CON.KRNK.FF.W.0104.000000T0000Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF ROANOKE VA-
813 PM EDT WED SEP 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR THE
CITY OF ROANOKE......

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS WITH HEAVY RAINFALL MOVING ACROSS THE CITY. AN 
ADDITIONAL INCH OR TWO OF RAIN IS POSSIBLE DURING THE NEXT HOUR. 
THIS MAY CAUSE OR AGGRAVATE ONGOING STREET FLOODING ESPECIALLY 
AROUND ALBEMARLE AND JEFFERSON STREETS AS WELL AS 9TH AND CAMPBELL 
AVENUES. OTHER POOR DRAINAGE FLOODING IS POSSIBLE ACROSS THE CITY AS 
THE HEAVIER DOWNPOURS CONTINUE TO PRODUCE RAINFALL AT RATES OF UP TO 
TWO INCHES PER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3731 7992 3729 7990 3724 7990 3723 7991
      3723 7996 3724 7998 3729 8001 3730 8001
      3731 8000 3732 7992

$$

JH
000 
WGUS71 KRNK 100257
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 PM EDT WED SEP 9 2009

VAC770-100306-
/O.CAN.KRNK.FF.W.0104.000000T0000Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF ROANOKE VA-
1057 PM EDT WED SEP 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
ROANOKE......

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

LAT...LON 3731 7992 3729 7990 3724 7990 3723 7991
      3723 7996 3724 7998 3729 8001 3730 8001
      3731 8000 3732 7992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:14 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 9, 7:14 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT WED SEP 9 2009

.SYNOPSIS...
AN UPPER LOW PRESSURE OVER THE LOWER OHIO VALLEY WILL SHIFT
SOUTHEAST TO OVER THE REGION TONIGHT AND LINGER INTO THURSDAY. THE
UPPER LOW WILL THEN WEAKEN AND LIFT NORTHWARD THE END OF THE WEEK.
THIS FEATURE WILL KEEP A THREAT OF SHOWERS AND THUNDERSTORMS FOR
THE AREA INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED TO LOWER POPS TO CHANCE ACROSS THE WEST WHERE EARLIER
SHRA/TSRA HAVE FADED AND TO INCREASE TO LOW LIKELYS ACROSS THE FAR
NW AND NEAR ROANOKE GIVEN PERSISTENT BANDS. ALSO CUT TEMPS DOWN
SOME GIVEN CURRENT CHILLY READINGS WHERE RAINFALL HAS OCCURRED.
PREVIOUS DISCUSSION BELOW...

UPPER LOW ACROSS KENTUCKY AND WEST VIRGINIA THIS AFTERNOON WILL
SLOWLY DRIFT SOUTHEAST TONIGHT AND THURSDAY. AN AREA OF SHOWERS AND
THUNDERSTORMS FORMED THIS AFTERNOON IN THE WEST WITH THE MID LEVEL
COLD POOL AROUND MINUS 14 C AT 500 MB. SOME THE THUNDERSTORMS THIS
AFTERNOON AND EVENING COULD CONTAIN LOCALLY HEAVY RAINS (SLOW MOVERS
WITH PWATS INCREASING)...HAIL AND GUSTY WINDS.

AT THIS TIME...ELECTED NOT ISSUE A FLASH FLOOD WATCH WITH LIMITED
COVERAGE FOR FLOODING PROBLEMS. WE HAVE BEEN FAIRLY DRY AND FFG
INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN AN HOUR AND
AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE WIDESPREAD
PROBLEMS IN MOST OF THE MTNS.

INCREASED POPS FOR CONVECTION FURTHER EAST THIS EVENING
AND LINGER CONVECTION INTO THE OVERNIGHT HOURS...TRANSITIONING TO
MAINLY ALONG THE BLUE RIDGE- ESPECIALLY IN NW NC AND FAR SW VA WHERE
A FAIRLY STRONG LOW LEVEL UPSLOPE FLOW DEVELOPS. WITH CONTINUED
CLOUD COVER AND AN EAST TO SOUTHEAST FLOW...HAVE KEPT LOWS ON THE
WARM SIDE OF GUIDANCE. REX BLOCK OVER THE OHIO VALLEY/MIDDLE
ATLANTIC WILL DRIFT EAST OVER THE NEXT FEW DAYS. THE UPPER HIGH
PORTION OF THE BLOCK WILL MOVE INTO NEW ENGLAND...CAUSING SURFACE
HIGH PRESSURE TO STRENGTHEN. THIS PATTERN WILL GIVE THE COASTAL LOW
A NUDGE TOWARDS THE NORTH THURSDAY. PLAYED THE HIGHEST POPS THURSDAY
IN THE WEST AND LEAST IN THE EAST. WENT WITH HIGHS THURSDAY FROM
AROUND 70 IN THE NORTHWEST TO THE MID 70S IN THE SOUTHEAST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
WEATHER PATTERN SLOW TO EVOLVE THROUGH THE PERIOD WITH THE UPPER
LEVEL LOW DRIFTING FROM THE OHIO VALLEY ON THURSDAY AND OVER THE
NORTHERN MID ATLANTIC STATES BY FRIDAY NIGHT. AN ASSOCIATED SURFACE
WAVE WILL TRACK NORTH ALONG THE COAST DURING THIS TIME. AS BOTH WAVES
TRY TO BECOME OCCLUDED FRIDAY NIGHT...A WEAK BACK-DOOR FRONT WILL
PUSH ACROSS THE REGION. ASSOCIATED WITH THE BOUNDARY WILL BE SOME
LIGHT RAIN...DRIZZLE...LOW CLOUDS AND FOG. WILL NEED TO KEEP SOME
POPS IN THE FORECAST FOR NOW AS SHORT WAVES TRACKING AROUND THE
UPPER LOW PIVOT ACROSS THE REGION. COLD POOL ALSO OVER THE AREA WILL
HAVE FREEZING LEVELS LOW...THEREFORE HAIL IS POSSIBLE IF THE STORMS
STRENGTH DURING THE AFTERNOON. HOWEVER...WITH MOST OF THE ENERGY
OVER THE NORTHERN MID ATLANTIC...SEVERE THREAT WILL ONLY BE ISOLATED
AT BEST. TEMPERATURES WILL BE CLOSE TO SEASONABLE THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FOR NOW...THIS WEEKEND IS LOOKING DRY AS THE UPPER LEVEL LOW MOVES
OFF THE NORTHEAST COAST. SOME CLOUDS WILL BE AROUND WITH A FEW
ISOLATED LIGHT RAIN SHOWERS POSSIBLE ACROSS THE MOUNTAINS. NORTHERLY
FLOW WILL DOMINATE WHILE THE EAST COAST IS ON THE BACK SIDE OF THE
UPPER LEVEL TROUGH. EARLY NEXT WEEK...A LARGE AREA OF HIGH PRESSURE
WILL MOVE ACROSS THE OHIO VALLEY AND WEDGE DOWN THE EAST COAST. HIGH
PRESSURE LOOKS TO DOMINATE THE REGION FOR THE WEEK. WILL HAVE SLIGHT
CHANCE POPS IN MAINLY ALONG THE BLUE RIDGE FOR UPSLOPE
SHOWERS...HOWEVER CONFIDENCE NOT TO HIGH WITH THOSE NUMBERS.

AUTUMN WILL MAKE AN EARLY RUN AT THE AREA WITH TEMPERATURES FALLING
BELOW NORMAL BY THE MIDDLE OF THE WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
RATHER SIMILAR SCENARIO TO THE PAST FEW EVENINGS WITH BANDS OF
CONVECTION MEANDERING AROUND ACROSS THE WEST...AIDED BY LOW LEVEL
OUTFLOW AND COLD TEMPS ALOFT. EXPECT COVERAGE AT LEAST ON AN
ISOLATED BASIS TO PERSIST THRU ABOUT MIDNIGHT BEFORE LOSS OF
HEATING AND A SOMEWHAT DRIER FETCH OF AIR RIDES IN FROM THE NE.
THUS WILL INCLUDE SHRA/TSRA WHERE NEARBY ATTM...MAINLY KLWB/KROA
AND PERHAPS KDAN AND LEAVE OUT ELSW PENDING FURTHER AMENDS FOR
ADDED POP UP COVERAGE. THIS MAY PRODUCE A PERIOD OF MVFR/IFR IN
HEAVIER RAINFALL...OTRW SHOULD KEEP OVERALL VFR OUTSIDE OF PRECIP
INTO EARLY THIS EVENING. LOW LEVEL ONSHORE FLOW COMBO WITH
RESIDUAL MOISTURE LIKELY TO REDEVELOP LOW CLOUDS LATE BUT MAY NOT
BE AS WIDSPREAD OR LOW GIVEN LOWERING OF DEWPOINTS OUT EAST WHERE
MORE OF A NE TRAJECTORY LIKELY. THUS TWEAKED UP CIGS/VSBYS SOME IN
THE EAST OVERNIGHT INTO EARLY THU WHILE LEAVING MVFR/IFR IN THE
WEST.

UPPER LOW REMAINS OVERHEAD THU WHILE PUNCH OF LOW LEVEL NE FLOW A
BIT STRONGER AROUND THE LINGERING LOW OFFSHORE. THIS MAY ENHANCE
THE EASTERN WEAK SUBSIDENCE REGION ENOUGH TO INHIBIT COVERAGE OF
AFTERNOON SHRA/TSRA ESPCLY ALONG/EAST OF THE BLUE RIDGE WITH BEST
CHANCES ACROSS THE SW. THIS SUPPORTS LEAVING PRECIP OUT OF THE
TAFS LATER THU WITH ONLY A CB MENTION AT KBLF FOR NOW.

SIMILAR SCENARIO THU NIGHT INTO FRIDAY WITH THE COLD POOL EDGING
EAST AND THE COASTAL SURFACE LOW GRADUALLY WEAKENING. BETTER
HEATING FRIDAY AFTERNOON AND WEAKER FLOW MAY ALLOW FOR A LITTLE
MORE CONVECTION IN THE WEST OTRW MOSTLY VFR AFTER EARLY LOW
CLOUDS/FOG. WEAK HIGH PRESSURE RIDGES IN FROM THE NORTH OVER THE
WEEKEND WITH MAINLY VFR EXPECTED OUTSIDE OF OVERNIGHT LOW
CLOUDS/FOG AND ISOLATED AFTERNOON SHRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...JH/KK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/JJ/KK
Hazardous weather outlook, Sep 9, 3:17 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT WED SEP 9 2009

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-101930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
317 PM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY IS EXPECTED TO PRODUCE
SCATTERED THUNDERSTORMS INTO THIS EVENING. THE STORMS WILL BE
SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING
MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE UPPER LEVEL LOW MAY BRING ANOTHER ROUND OF THUNDERSTORMS INTO
THE AREA THURSDAY...AND MORE HEAVY RAIN WITH ISOLATED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ011-013-014-016>020-022>024-032-033-WVZ043>045-101930-
SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
SUMMERS-MONROE-GREENBRIER-
317 PM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE
SCATTERED THUNDERSTORMS THIS EVENING. ANY STORMS WILL BE SLOW
MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING MAY
DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ034-035-043>047-058-059-101930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
317 PM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STORMS MOVING ACROSS THE PIEDMONT WILL BE SLOW MOVING AND PRODUCE
HEAVY RAINFALL INTO THIS EVENING. ISOLATED FLASH FLOODING MAY
DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Sep 9, 2:57 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED SEP 9 2009

WVZ043>045-092000-
GREENBRIER WV-MONROE WV-SUMMERS WV-
257 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...

AT 255 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTH OF RICHWOOD TO 7 MILES EAST OF HINTON...MOVING NORTHWEST AT 5
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR DUO AROUND 315 PM...LAWN AROUND 330 PM...
QUINWOOD AROUND 345 PM AND SANDSTONE AROUND 400 PM.

LAT...LON 3817 8038 3754 8071 3767 8102 3772 8097
      3771 8090 3775 8092 3778 8090 3783 8094
      3787 8077 3794 8081 3798 8078 3801 8079
      3803 8083 3806 8082 3805 8084 3807 8088
      3810 8086 3808 8071 3823 8050

EXPERIMENTAL

DS
Local storm report, Sep 9, 3:06 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             TAZEWELL                37.12N 81.52W
09/09/2009  E0.88 INCH       TAZEWELL           VA   PUBLIC

            CREEKS ALSO COMING UP QUICKLY.

&&

RSTONEFI
Special weather statement, Sep 9, 3:14 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT WED SEP 9 2009

VAZ010>013-WVZ042-092015-
BLAND VA-GILES VA-MERCER WV-PULASKI VA-WYTHE VA-
314 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...PULASKI
AND WYTHE COUNTIES...

AT 313 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF ROCKY GAP TO 4 MILES SOUTH OF ALLISONIA...MOVING NORTH
AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR CERES AROUND 330 PM...PRINCETON AROUND 345
PM AND OAKVALE AROUND 400 PM.

LAT...LON 3755 8107 3715 8068 3688 8073 3687 8077
      3687 8079 3723 8117

EXPERIMENTAL

DS
Special weather statement, Sep 9, 3:39 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT WED SEP 9 2009

VAZ024-092015-
ROCKBRIDGE VA-
339 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON
CITY...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 345 PM AND LEXINGTON
CITY AROUND 400 PM.

LAT...LON 3779 7952 3788 7942 3782 7937 3774 7945

EXPERIMENTAL

DS
Special weather statement, Sep 9, 4:12 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT WED SEP 9 2009

VAZ013-014-092045-
MONTGOMERY VA-PULASKI VA-
412 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...

AT 412 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF RADFORD TO 4 MILES SOUTH OF NEWPORT TO CHRISTIANSBURG.
THESE STORMS ARE NEARLY STATIONARY.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PARROTT AROUND 430 PM AND CHRISTIANSBURG
AROUND 445 PM.

LAT...LON 3707 8031 3708 8059 3721 8069 3725 8060
      3727 8052 3729 8048

EXPERIMENTAL

DS
Special weather statement, Sep 9, 5:12 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT WED SEP 9 2009

WVZ043-044-092215-
MONROE WV-SUMMERS WV-
512 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL AFFECT MONROE AND SUMMERS COUNTIES...

AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF HINTON TO 3 MILES SOUTHEAST OF HINTON TO 8 MILES NORTHWEST OF
MOUNTAIN LAKE...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR RED SULPHUR SPRING AROUND 530 PM...
BLUESTONE STATE PARK AROUND 545 PM...JUMPING BRANCH AROUND 600 PM AND
ELLISON AROUND 615 PM.

LAT...LON 3745 8059 3739 8069 3761 8108 3765 8107
      3769 8098 3771 8098 3772 8097 3772 8095

EXPERIMENTAL

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:02 PM EDTSpecial Weather StatementRNKCarroll28 min
Sep 9, 12:29 AM EDTSpecial Weather StatementRNKFloyd, Pulaski61 min
Sep 9, 12:32 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth58 min
Sep 9, 12:40 PM EDTSevere Thunderstorm WarningRNKTazewell65 min
Sep 9, 1:08 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell43 min
Sep 9, 1:28 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell4 hr
Sep 9, 1:42 PM EDTSpecial Weather StatementRNKGrayson, Wythe63 min
Sep 9, 2:41 PM EDTSpecial Weather StatementRNKCarroll34 min
Sep 9, 3:14 PM EDTSpecial Weather StatementRNKPulaski61 min
Sep 9, 3:39 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington36 min
Sep 9, 4:12 PM EDTSpecial Weather StatementRNKCity of Radford33 min
Sep 9, 7:32 PM EDTAreal Flood AdvisoryRNKCity of Roanoke3 hr

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.